my changing faces of illness.

As it is Disability Awareness Month, one thing I wanted to talk about – that I’ve mentioned before but never focused on as a topic – is the impact my assorted medications have had on my appearance, particularly the chemo drugs and the prednisone therapy.

It may be a vanity issue – but, still, it has been a hard thing even to look through the pictures of the times when I have really looked sick and swollen and just awful to gather them for this post.

I started with pictures from the Fall of 2012, taken a few weeks after the GI bleed and my Celiac disease diagnosis, when I was a bit pale but looked like myself.

After that, over several years, my changing face from the pred is noticeable but nothing terrible for awhile, just the moon face side effect.

Then came the first HUGE blow to my self image from meds – in the form of the need to shave my hair as it had become so so thin from my methotrexate therapy.

OH MY WORD.

Considering that I don’t particularly like to even wear my hair short, I have never felt so unattractive. Adding to that, my prednisone was being increased at this same time – so my weight was going up. . . 

It was a lovely time and I wanted to put on a giant potato sack and never leave my house again. . . 😦

As my hair was starting to grow back out, as I said my pred was increased to levels I had never had to take before – and, y’all, my face truly was swollen into someone I didn’t recognize for awhile.

Some of these pictures still make me want to cry.

Yes, I am grateful for medications that help me – of course – but it is still one hell of an adjustment to have something alter your appearance so dramatically.

Ugh.

Since then, as my dosage has come back down to a more manageable level – though it isn’t desirable for anyone to take prednisone long-term at all, I simply cannot be without it –  I have started to look more like myself again. 

The moon face is still with me – and will likely always be – but I can live with it as is. 

One final thing that is perpetually mine now – as can be seen in all these pictures – is my lupie red butterfly rash. My cheeks and nose are always bright and rosy – and often my chest matches them. Again, that just comes with the spoonie territory.

I share all of this because I am far from alone as a spoonie who deals with these things. So many of our meds have a huge impact on our bodies, inside and out – and alter our appearance in some very upsetting ways. Though it cannot be helped – and we are grateful for appropriate treatment – it is still just plain hard sometimes.

Understanding is always appreciated. ❤

Be well, everybody. Take care of yourselves and each other.

Grace and Blessings.

 

 

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out /  Change )

Twitter picture

You are commenting using your Twitter account. Log Out /  Change )

Facebook photo

You are commenting using your Facebook account. Log Out /  Change )

Connecting to %s

%d bloggers like this: